Vol. 45, No. 1, 1973

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Infinite primes of fields and completions

David Kent Harrison and Hoyt D. Warner

Vol. 45 (1973), No. 1, 201–216

The notion of infinite prime in a ring with identity, defined in the first author’s memoir “Finite and infinite primes for rings and fields” (A.M.S Memoir # 68), is studied in fields. Extending results of R. Baer and D. W. Dubois, each infinite prime P of a field F is shown to determine a complex place ϕP of F such that ϕP(P) is the set of nonnegative reals in ϕP(F), and is an infinite prime of ϕP(F). The collection of all infinite primes P of F determining the same ϕ and ϕ(P), is shown to be describable, in an almost purely multiplicative way, in terms of certain groups determined by p and ϕ(P). Using these theorems a notion of completion of a field at a finite or infinite prime is given, generalizing the classical notion for the prime divisors of a number field. These completions are characterized as certain linearly compact fields and are shown to be in general unique only when P is real (i.e., ϕP(F) is contained in the reals). For a fixed prime P of F, the set of elements of F which are squares in every completion of F at P is calculated.

A characterization of number rings is given and examples of pathology in infinite primes are indicated.

Mathematical Subject Classification 2000
Primary: 12J10
Received: 27 October 1971
Published: 1 March 1973
David Kent Harrison
Hoyt D. Warner